Man's Striped Brown Nails Show Just How Weird The Body On Chemotherapy Can Be

This patient had a strange combination of three distinctive nail changes caused by a six-agent chemo regimen. Happily, he is now in remission and his nails are back to normal. Alzahrani, M.F. and AlJasser, M.I./NEJM, 2018

As chemotherapy drugs diffuse through the body, targeting and and destroying cancerous cells, they can induce some strange side effects on other tissues. From the better known (like hair loss and nausea) to the less common (such as changes to one’s sense of taste and hearing issues), these agents are infamous within the medical community for their ability to alter normal physiology.

But the bodily response of a cancer patient from Saudi Arabia was so unusual that the experienced treating physicians at King Saud University’s oncology clinic decided to publish a report about it.

Writing in The New England Journal of Medicine, Drs Musa Alzahrani and Mohammed AlJasser explain the curious case of a 42-year-old man who developed brown, striped fingernails while undergoing treatment for high-grade B-cell non-Hodgkin’s lymphoma.

“Physical examination showed diffuse, dark brown discoloration of his fingernails (melanonychia) and two types of transverse white lines that were not palpable,” they noted, referring to the fact that the lines did not feel different to the touch than normal nail surface.

“The opaque-appearing transverse lines (long arrow) on the fingernails are called Mees’ lines, and the more translucent-appearing lines (short arrow) are called Muehrcke’s lines. Mees’ lines develop as a result of injury to the nail matrix, whereas Muehrcke’s lines are related to abnormal nail-bed vasculature.”

The nail matrix is the layer of keratin-producing cells at the base of each toe or finger. As new cells arise, the hard husks of older cells are pushed forward, creating the nail plate – what we think of as just the nail itself. Because, like cancer cells, nail matrix cells divide rapidly, many chemo drugs can impair their functioning. The nail matrix and the tissue below the nail plate – the nail bed – also contain many blood vessels. Chemo drugs can damage blood vessels in a number of ways, but perhaps the most common mechanism for this is by increasing the risk of developing blood clots. Melanonychia is known to occur in patients taking cyclophosphamide, which is one of the six drugs given to the patient.

As the authors pointed out to Live Science, many chemotherapy agents are associated with melanonychia, Meuhrcke’s lines, and Mees’ lines, and “it is not uncommon to have one [type of] nail change." But, "having three changes at the same time is rare."

A variety of conditions and treatments induce alterations to nail appearance and integrity, and physicians often use these signs as indicators of their patient’s state of health. According to the Mayo Clinic, there are at least seven additional distinctive nail irregularities linked to diseases and injuries, ranging from kidney failure, mineral deficiencies, and hypothyroidism.

After six rounds of a mixed chemotherapy regimen, the patient achieved remission from his non-Hodgkin’s lymphoma. About six months after the last cycle, his fingernails had returned to normal.

[H/T: Live Science]

Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.